The maximum principle and the Dirichlet problem for Dirac-harmonic maps

Open Access
Article

Abstract

We establish a maximum principle and uniqueness for Dirac-harmonic maps from a Riemannian spin manifold with boundary into a regular ball in any Riemannian manifold N. Then we prove an existence theorem for a boundary value problem for Dirac-harmonic maps.

Keywords

Dirac-harmonic map Maximum principle Uniqueness Existence 

Mathematics Subject Classification

Primary 58E20 Secondary 53C27 

Notes

Acknowledgments

The research leading to these results has received funding from the European Research Council under the European Union’s Seventh Framework Programme (FP7/2007-2013) / ERC grant agreement no. 267087. The research of QC is also partially supported by NSFC and RFDP of China. The authors thank the Max Planck Institute for Mathematics in the Sciences for good working conditions when this work was carried out.

Open Access

This article is distributed under the terms of the Creative Commons Attribution License which permits any use, distribution, and reproduction in any medium, provided the original author(s) and the source are credited.

References

  1. 1.
    Atiyah M.F., Patodi V.K., Singer I.M.: Spectral asymmetry and Riemannian geometry, I, II and III. Math. Proc. Camb. Phil. Soc. 77, 43–69 (1975)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Atiyah M.F., Patodi V.K., Singer I.M.: Spectral asymmetry and Riemannian geometry, I, II and III. Math. Proc. Camb. Phil. Soc. 78, 405–432 (1975)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Atiyah M.F., Patodi V.K., Singer I.M.: Spectral asymmetry and Riemannian geometry, I, II and III. Math. Proc. Camb. Phil. Soc. 79, 71–99 (1975)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Bär C.: Extrinsic bounds of the Dirac operator. Ann. Glob. Anal. Geom. 16, 573–596 (1998)MATHCrossRefGoogle Scholar
  5. 5.
    Booß-Bavnbek, B., Wojciechowski, K.P.: Elliptic boundary problems for the Dirac operator. Birkhaüser, Basel (1993)Google Scholar
  6. 6.
    Baum, H., Friedrich, T., Grünewald, R., Kath, I.: Twistor and Killing spinors on Riemannian manifolds, Teubner-Texte zur Mathematik, Band 124, B.G.Teubner Verlagsgesellshaft, Stuttgart (1991)Google Scholar
  7. 7.
    Brüning J., Lesch M.: Spectral theory of boundary value problems for Dirac type operators. Contemp. Math. 242, 203–215 (1999)CrossRefGoogle Scholar
  8. 8.
    Chen Q., Jost J., Li J.Y., Wang G.: Dirac-harmonic maps. Math. Z 254, 409–432 (2006)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Chen Q., Jost J., Li J.Y., Wang G.F.: Regularity theorem and energy identities for Dirac-harmonic maps. Math. Z 251, 61–84 (2005)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Chen, Q., Jost, J., Wang, G., Zhu. M.M.: Boundary value problems for Dirac-harmonic maps. J. Eur. Math. Soc (2012)Google Scholar
  11. 11.
    Friedman A.: Partial differential equations. Holt, Rinihart and Winston, Inc., New York (1969)MATHGoogle Scholar
  12. 12.
    Farinelli S., Schwarz G.: On the spectrum of the Dirac operator under boundary conditions. J. Geom. Phys. 28, 67–84 (1998)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Gilbarg D., Trudinger N.S.: Elliptic partial differential equations of second order. Springer, Berlin (1983)MATHCrossRefGoogle Scholar
  14. 14.
    Hijazi O., Montiel S., Roldán A.: Eigenvalue boundary problems for the Dirac operator.Comm. Math. Phys. 231(3), 375–390 (2002)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Hildebrandt S., Jost J., Widman K.O.: Harmonic mappings and minimal submanifolds. Inv. math. 62, 269–298 (1980)MathSciNetMATHCrossRefGoogle Scholar
  16. 16.
    Hildebrandt S., Kaul H., Widman K.O.: An existence theorem for harmonic mappings of Riemannian manifolds. Acta Math. 138, 1–16 (1977)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Johnson K.: The M.I.T. bag model. Acta Phys. Pol B 6, 865–892 (1975)Google Scholar
  18. 18.
    Jäger W., Kaul H.: Uniqueness of harmonic mappings and of solutions of elliptic equations on Riemannian manifolds. Math. Ann. 240, 231–250 (1979)MathSciNetMATHCrossRefGoogle Scholar
  19. 19.
    Jäger W., Kaul H.: Uniqueness and stability of harmonic maps and their Jacobi fields. Manuscr. Math. 28, 269–291 (1979)MATHCrossRefGoogle Scholar
  20. 20.
    Jost J.: Harmonic mappings between Riemannian manifolds. ANU-Press, Canberra (1984)Google Scholar
  21. 21.
    Jost J.: Riemannian geometry and geometric analysis, Fifth edition. Universitext. Springer, Berlin (2008)Google Scholar
  22. 22.
    Jost, J.: Geometry and physics, Springer, Berlin (2009)MATHCrossRefGoogle Scholar
  23. 23.
    Jost, J.: Two-dimensional geometric variational problems, Wiley, ChichesterMATHGoogle Scholar
  24. 24.
    Jost J.: Existence proofs for harmonic mappings with the help of a maximum principle. Math. Z 184, 489–496 (1983)MathSciNetMATHCrossRefGoogle Scholar
  25. 25.
    Jost J., Mo X., Zhu M.M.: Some explicit constructions of Dirac-harmonic maps. J. Geom. Phys. 59, 1512–1527 (2009)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Karcher H.S.: Riemannian center of mass and mollifier smoothing. Commun. Pure Appl. Math. 30, 509–541 (1977)MathSciNetMATHCrossRefGoogle Scholar
  27. 28.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and Quasilinear Elliptic Equations. Academic, New York (1968)Google Scholar
  28. 29.
    Schwarz, G.: Hodge Decompositiona Method for Solving Boundary Value Problems, Lecture Notes in Mathematics 1607, Springer, Berlin (1995)Google Scholar
  29. 30.
    Schoen, R., Yau, S.T.: Lectures on harmonic maps, Conference Proceedings and Lecture Notes in Geometry and Topology, II. International Press, Cambridge (1997)Google Scholar
  30. 31.
    Sacks J., Uhlenbeck K.: The existence of minimal immersions of 2-spheres. Ann. Math. 113(1), 1–24 (1981)MathSciNetMATHCrossRefGoogle Scholar
  31. 32.
    Wahl W.v.: Existenzsätze fr nichtlineare elliptische Systeme, Nachr. Akad. Wiss. Göttingen Math. Phys. Kl. II 53–62, (1978)Google Scholar
  32. 33.
    Wang C.Y., Xu D.L.: Regularity of Dirac-harmonic maps. Int. Math. Res. Not. 20, 3759–3792 (2009)Google Scholar
  33. 34.
    Yang L.: A structure theorem of Dirac-harmonic maps between spheres. Calc. Var. Partial Differ. Equ. 35, 409–420 (2009)MATHCrossRefGoogle Scholar
  34. 35.
    Zhao L.: Energy identities for Dirac-harmonic maps. Calc. Var. Partial Differ. Equ. 28, 121–138 (2007)MATHCrossRefGoogle Scholar
  35. 36.
    Zhu M.M.: Regularity for weakly Dirac-harmonic maps to hypersurfaces. Ann. Glob. Anal. Geom. 35, 405–412 (2009)MATHCrossRefGoogle Scholar

Copyright information

© The Author(s) 2012

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsWuhan UniversityWuhanPeople’s Republic of China
  2. 2.Max Planck Institute for Mathematics in the SciencesLeipzigGermany
  3. 3.Department of Mathematics and Computer ScienceUniversity of LeipzigLeipzigGermany
  4. 4.Institute of MathematicsUniversity FreiburgFreibrugGermany

Personalised recommendations